Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Charleston, WV

June 19, 2018Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jun 19, 2018, 6:19 PM EDT for Greenup County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 6:19 PM EDT (22:19 UTC)
Expired
Jun 19, 2018, 8:33 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Greenup County, KY

The radar

The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS51 KRLX 192219
FFWRLX
KYC089-200115-
/O.NEW.KRLX.FF.W.0026.180619T2219Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
619 PM EDT TUE JUN 19 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Greenup County in northeastern Kentucky...

* Until 915 PM EDT.

* At 619 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greenup, Load, Greenbo Lake, Letitia, Flatwoods, Raceland,
  Worthington, South Shore, Wurtland, Grays Branch, South Portsmouth
  and Warnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3873 8297
      3870 8292 3864 8286 3858 8284 3856 8279
      3856 8275 3855 8272 3841 8281 3854 8312

$$

16
2 follow-up statements
590 
WGUS71 KRLX 192309
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
709 PM EDT TUE JUN 19 2018

KYC089-200115-
/O.CON.KRLX.FF.W.0026.000000T0000Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
709 PM EDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
GREENUP COUNTY...

At 707 PM EDT, Doppler radar indicated the thunderstorms that 
produced the heavy rain across the warned area were weakening and 
moving out of the area. Radar indicated that up to two inches of 
rain fell. While most of the heavy rain has ended, it will take some 
time for any high water to recede. Do not drive into flooded 
roadways.

Some locations that will experience flooding include... 
Greenup, Load, Greenbo Lake, Letitia, Flatwoods, Raceland, 
Worthington, South Shore, Wurtland, Grays Branch, South Portsmouth 
and Warnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3873 8297
      3870 8292 3864 8286 3858 8284 3856 8279
      3856 8275 3855 8272 3841 8281 3854 8312

$$

16
238 
WGUS71 KRLX 200033
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
833 PM EDT TUE JUN 19 2018

KYC089-200043-
/O.CAN.KRLX.FF.W.0026.000000T0000Z-180620T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup KY-
833 PM EDT TUE JUN 19 2018

...THE FLASH FLOOD WARNING FOR GREENUP COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3873 8297
      3870 8292 3864 8286 3858 8284 3856 8279
      3856 8275 3855 8272 3841 8281 3854 8312

$$

MEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 2:47 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 19, 2:47 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
247 PM EDT Tue Jun 19 2018

.SYNOPSIS...
A front will drift south into the region today, providing
showers and thunderstorms. Unsettled weather remains through the
weekend as the front remains in the vicinity.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 210 PM Tuesday...

Not a whole lot of changes in the overall forecast from this
morning. Cold front is currently draped across Northern West
Virginia and will continue to sag southward this afternoon and
evening. However, this boundary eventually stalls this evening
and retreats back to the north. Expecting on going numerous
thunderstorms out ahead of this front, with activity growing as
we near max heating for the day. Although wind shear is weak,
instability is quite high with a very moist atmosphere in place.
PWAT values close to 2 inches, short corfidi vectors support
training cells and deep warm cloud layer will also elevate the
flash flood threat. However, very tough to pin point an exact
location and a watch will not be issued, but localized flash
flood event is very possible.

Severe potential is modest this afternoon and evening. Biggest
threat will be due to wet microbursts. SPC meso analysis
indicates DCAPE values across our Central CWA above 1000...with
PWATs as high as they are, would not be surprised to see a few wet
microbursts from precip loading. However, potential severe
storms should be isolated and probability for any convective
watch appears quite low.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Tuesday...

The main focus for the short term is nearly stacked surface and
upper level lows gradually moving through the Missouri and
Mississippi River valleys mid week, and then into the lower Ohio
River Valley by Friday morning. This system will eventually pick
up a frontal boundary that models show stalled just to our south
and push it north as a warm front Thursday night and Friday. The
surface low should then move into the Great Lakes Friday night
into Saturday as the upper level low opens into a trough. This
will drive a cold front through Saturday. With lots of clouds
around through the short term, temperatures will not be as warm
as earlier in the week, but the very humid air remains and will
lead to areas of showers and thunderstorms with heavy rain each
day. Flooding concerns will be on the increase, especially if
the same areas are hit multiple days, or if multiple storms
cross the same basins in a shorter period of time.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Tuesday...

One cold front should be headed east away from us to start the
period, with a secondary, weaker front sinking toward us from
the Great Lakes. This second front will usher in high pressure
with drier air late Monday into Tuesday. Did keep some lingering
POPs area wide through Monday morning to account for timing
uncertainty, and then kept low end POPs across the far south
into Tuesday -- closer to the surface boundary. Used a
consensus blend for temperatures.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

Showers and storms are popping up across the region as a cold
front moves in from the north. These showers and storms could
bring brief IFR periods to sites, but will have to handle this
with amendments when it appears one may pass overhead.

Depending on what sites see rainfall and the extent of cloud
cover tonight, dense river valley fog will be possible at any
terminal that receives rain.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and extent of convection today may
vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
EKN CONSISTENCY  M    M    H    H    H    H    H    M    M    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H

AFTER 18Z WEDNESDAY...
Brief IFR conditions expected in thunderstorms throughout the
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MPK
NEAR TERM...MPK
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...MPK
Hazardous weather outlook, Jun 19, 3:10 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
310 AM EDT Tue Jun 19 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>526-200715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
310 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

A few thunderstorms this afternoon and evening could produce
damaging wind gusts.

In addition, if thunderstorms move over the same area repeatedly,
flash flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

If thunderstorms move over the same area repeatedly Wednesday, flash
flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-200715-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
310 AM EDT Tue Jun 19 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

If thunderstorms move over the same area repeatedly Wednesday, flash
flooding could result.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 19, 4:15 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT TUE JUN 19 2018

WVZ009-017>019-029-192115-
Calhoun-Ritchie-Wirt-Wood-Gilmer-
415 PM EDT TUE JUN 19 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHERN
CALHOUN... SOUTHWESTERN RITCHIE...GILMER...CENTRAL WIRT AND
SOUTHEASTERN WOOD COUNTIES...

At 413 PM EDT, radar indicated an area of strong thunderstorms with
very heavy rainfall were located along a line extending from 6 miles
northeast of Mineral Wells to near Grantsville. Movement was
southeast at 30 mph.

Torrential rainfall from these storms may cause localized flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Locations impacted include...
Glenville, Elizabeth, Grantsville, Mineralwells, Cedar Creek State
Park, Sand Fork, Shock, Cherry, Smithville, Mount Zion, Davisville,
Big Springs, Brohard, Stumptown, Tanner, Macfarlan, Annamoriah, Burnt
House, Walker and Petroleum.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 166 and 168.
 Route 50 in West Virginia between mile markers 14 and 23.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3914 8157 3875 8096 3892 8070 3931 8137
TIME...MOT...LOC 2013Z 324DEG 28KT 3924 8143 3893 8101

16
Special weather statement, Jun 19, 5:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
510 PM EDT TUE JUN 19 2018

WVZ013>015-026-192145-
Boone-Kanawha-Lincoln-Putnam-
510 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA...CENTRAL
PUTNAM...NORTHEASTERN LINCOLN AND NORTH CENTRAL BOONE COUNTIES...

At 509 PM EDT, a strong thunderstorm was located over Nitro, moving
southeast at 35 mph. Wind gusts up to 50 mph are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, Poca,
East Bank, Cross Lanes, Alum Creek, Institute, Tornado, Coal Fork and
Teays Valley.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 3.
 Interstate 77 in West Virginia between mile markers 96 and 108.
 Interstate 64 in West Virginia between mile markers 38 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 63 and 80.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3844 8199 3854 8176 3826 8137 3806 8173
TIME...MOT...LOC 2109Z 319DEG 31KT 3844 8183

16
Special weather statement, Jun 19, 5:39 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 PM EDT TUE JUN 19 2018

WVZ015-192215-
Kanawha-
539 PM EDT TUE JUN 19 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 538 PM EDT, a strong thunderstorm was located over Charleston,
moving southeast at 40 mph. Wind gusts up to 50 mph and nickel size
hail are possible with this storm. Torrential rainfall is occurring
with this storm, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

Locations impacted include...
Charleston, South Charleston, Montgomery, Chesapeake, Marmet, Belle,
Cedar Grove, East Bank, Glasgow, Pratt, Coal Fork, Handley, Dawes,
Sharon and Pond Gap.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 2.
 Interstate 77 in West Virginia between mile markers 96 and 105.
 Interstate 64 in West Virginia near mile marker 57.
 West Virginia Turnpike between mile markers 69 and 95.
 Route 119 between mile markers 77 and 80.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8137 3828 8174 3841 8164 3830 8124
      3829 8124 3821 8128 3818 8132 3818 8133
      3808 8135
TIME...MOT...LOC 2138Z 305DEG 36KT 3831 8162

16
Local storm report, Jun 19, 5:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             FORT HILL               38.35N  81.65W
06/19/2018  E0.88 INCH       KANAWHA            WV   TRAINED SPOTTER

            TRAINED SPOTTER FROM CAR IN AREA OF CORRIDOR G AND
            CANTLEY DR

&&

EVENT NUMBER RLX1800096

MEC
Local storm report, Jun 19, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CHARLESTON              38.35N  81.63W
06/19/2018                   KANAWHA            WV   TRAINED SPOTTER

            MULTIPLE REPORTS OF MINOR WATER ISSUES. WATER PONDING
            ON ROADWAY ON MORRIS AND LEE IN DOWNTOWN. WATER ALSO
            FLOWING OFF HILLSIDE AND COVERING ROAD WITH AROUND AN
            INCH OF WATER IN ST ALBANS AREA. HIGH, THOUGH NOT
            FLOWING, WATER ALSO REPORTED IN AREA OF KANAWHA CITY
            COMMUNITY CENTER NEAR CHAPPEL BRANCH.

&&

EVENT NUMBER RLX1800097

MEC
Local storm report, Jun 19, 6:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     KANAWHA CITY            38.32N  81.58W
06/19/2018                   KANAWHA            WV   TRAINED SPOTTER

            CALLER REPORTS 6-8" DIAMETER TREE LIMB DOWN, BLOCKING
            ROADWAY NEAR VENABLE AND 46TH. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER RLX1800098

MEC

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.